Hail, Haywood
- When
- May 13, 3:17 PM CST to 3:22 PM CST
- Where
- Haywood County, Brownsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.600, -89.270
A slow moving cold front pushed into an increasingly unstable airmass across West Tennessee to produce scattered showers and thunderstorms during the afternoon of May 13, 2014. A severe storm produced large hail over Haywood County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A slow moving cold front pushed into an increasingly unstable airmass across West Tennessee to produce scattered showers and thunderstorms during the afternoon of May 13, 2014. A severe storm produced large hail over Haywood County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 2:43 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT TUE MAY 13 2014
.DISCUSSION...
A LARGE UPPER LEVEL TROUGH REMAINS STRETCHED FROM THE UPPER
MISSISSIPPI VALLEY SOUTHWESTWARD ACROSS THE SOUTHERN PLAINS THIS
AFTERNOON. A POTENT SHORTWAVE EMBEDDED WITHIN THE BASE OF THE
UPPER TROUGH CONTINUES TO MOVE EAST ACROSS EASTERN NEW MEXICO THIS
AFTERNOON. THIS SHORTWAVE WILL BE THE FOCUS FOR EXPECTED WEATHER
CONDITIONS TONIGHT AND WEDNESDAY.
IN THE SHORT-TERM...A SLOW MOVING COLD FRONT ALIGNED ALONG THE
MISSISSIPPI RIVER AS OF 20Z CONTINUES TO PUSH SLOWLY EASTWARD.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING LATE THIS
AFTERNOON JUST AHEAD OF THE FRONT. THESE STORMS HAVE FORMED IN A
MODERATELY UNSTABLE AND LOW SHEAR ENVIRONMENT. MLCAPES IN A
CORRIDOR JUST AHEAD OF THE FRONT RANGE FROM 1000-1500 J/KG WITH
LOW LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS HAS ALLOWED
STORMS TO BECOME STRONG THIS AFTERNOON IN THESE AREAS WITH THE
POTENTIAL FOR STRONG GUSTY WINDS AND SMALL HAIL. MEAGER MID LEVEL
LAPSE RATES AND WEAK SHEAR WILL LIKELY KEEP STORMS OF THE PULSE
VARIETY AND MAINLY BELOW SEVERE LIMITS. THESE SHOWERS AND STORMS
SHOULD CONTINUE INTO THE EVENING WITH A REDUCTION IN INTENSITY AND
COVERAGE LATER THIS EVENING.
BY LATER TONIGHT...THE AFOREMENTIONED SHORTWAVE OVER THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EASTWARD WITH FALLING MID LEVEL
HEIGHTS...ESPECIALLY ACROSS WESTERN AREAS AFTER MIDNIGHT. SHOWERS
AND THUNDERSTORMS SHOULD EXPAND IN COVERAGE LATE TONIGHT
ESPECIALLY ON THE COOL SIDE OF THE SLOW MOVING COLD FRONT WHICH
SHOULD MOVE AS FAR EAST AS WEST TENNESSEE INTO NORTHWEST
MISSISSIPPI BY SUNRISE WEDNESDAY MORNING. THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL ACROSS WESTERN PORTIONS OF THE MID SOUTH.
THE POTENTIAL FOR FLOODING REMAINS SOMEWHAT BORDERLINE...BUT
CONSIDERING THE FACT THAT FLASH FLOOD GUIDANCE IS LOW AND
CONVECTIVE COVERAGE SHOULD EXPAND LATER TONIGHT INTO WEDNESDAY
MORNING...WILL LEAVE THE FLASH FLOOD WATCH IN PLACE.
THE SHORTWAVE WILL CONTINUE TO DIG OVER THE MID SOUTH ON WEDNESDAY
AS IT TAKES ON AN INCREASINGLY NEUTRAL TO EVEN SLIGHTLY POSITIVE
TILT. AS MID LEVEL HEIGHT FALLS ASSOCIATED WITH THE SHORTWAVE
BEGIN TO OVERTAKE THE SURFACE FRONT AND OVERSPREAD THE WARM SECTOR
STILL IN PLACE OVER PORTIONS OF WEST TENNESSEE...NEAR THE
TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI....THE ATMOSPHERE
SHOULD FURTHER DESTABILIZE BY LATE MORNING INTO EARLY AFTERNOON.
THE UPPER LEVEL FORCING AND ASSOCIATED 70 KT CYCLONICALLY CURVED
MID LEVEL JET SHOULD HELP TO INDUCE A SURFACE WAVE OF LOW PRESSURE
THAT WILL LIFT NORTHEAST ALONG THE FRONT OVER EASTERN PORTIONS OF
THE FORECAST AREA THROUGH WEDNESDAY AFTERNOON. DEEP LAYER SHEAR
SHOULD STRENGTHEN OVER THE AREA AS THE ATMOSPHERE BECOMES SOMEWHAT
UNSTABLE OVER EASTERN SECTIONS OF THE REGION. NUMEROUS
THUNDERSTORMS SHOULD DEVELOP AND INTENSIFY ALONG AND AHEAD OF THE
FRONT. LOW LEVEL DIRECTIONAL SHEAR IN ADVANCE OF THE SURFACE FLOW
SHOULD BECOME BACKED. CONSIDERING ALL OF THESE FACTORS...THERE
WILL BE THE POTENTIAL FOR A FEW SEVERE STORMS TO DEVELOP ACROSS
PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND
NORTHEAST MISSISSIPPI ON WEDNESDAY. THE PRIMARY SEVERE WEATHER
THREATS SHOULD BE DAMAGING WINDS AND A FEW TORNADOES. A SLIGHT
RISK FOR SEVERE STORMS EXISTS OVER THESE AREAS FOR TOMORROW.
TIMING FOR THE SEVERE WEATHER THREAT WILL BE FROM LATE MORNING
THROUGH THE AFTERNOON HOURS. TO THE WEST OF THE FRONT...VERY COOL
CONDITIONS WILL PREVAIL WITH HIGH TEMPERATURES REMAINING IN UPPER
50S TO LOWER 60S. AHEAD OF THE FRONT...TEMPERATURES SHOULD RISE
INTO THE MID AND UPPER 70S.
AS THE SHORTWAVE MOVES NORTHEAST OF THE AREA BY EVENING AND THE
SURFACE LOW LIFTS QUICKLY NORTHEAST...EXPECT THE COLD FRONT TO
SWEEP EAST OF THE AREA WITH SHOWERS AND THUNDERSTORMS ENDING FROM
WEST TO EAST THROUGH THE EVENING. DRY AND COOL CONDITIONS WILL
RETURN BRIEFLY BY LATER WEDNESDAY NIGHT.
ANOTHER SHORTWAVE ROTATING THROUGH THE UPPER TROUGH AND TO THE
SOUTH OF A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM OVER THE
GREAT LAKES REGION WILL MOVE ACROSS THE MID SOUTH THURSDAY
AFTERNOON AND EVENING. VERY COLD MID LEVEL TEMPERATURES AND STEEP
MID LEVEL LAPSE RATES WILL SUPPORT ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE
GREATEST COVERAGE SHOULD REMAIN ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE WHERE INSTABILITY WILL
BE MAXIMIZED. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL. TEMPERATURES WILL BE HELD SEVERAL DEGREES BELOW NORMAL
WITH HIGHS MAINLY IN THE MID TO UPPER 60S.
THE UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE GREAT LAKES
THROUGH THE WEEKEND. A SERIES OF WEAKER SHORTWAVES SHOULD MOVE
ACROSS THE REGION BRINGING PERIODIC CHANCES FOR SHOWERS AND
CONTINUED BELOW AVERAGE TEMPERATURES. UPPER LEVEL RIDGING WILL
FINALLY REBUILD BACK INTO THE REGION BY EARLY NEXT WEEK WITH A
RETURN TO DRY WEATHER AND WARMER TEMPERATURES.
JLH
&&
.AVIATION...18Z TAF CYCLE
A COLD FRONT IS CURRENTLY STALLED ALONG A LINE NEARLY PARALLEL TO
THE MISSISSIPPI RIVER DELTA. HEAVY BANDS OF CLOUDS WITH PREVALENT
MVFR CEILINGS ARE MAINLY WEST OF THIS BOUNDARY...AND MOSTLY CLEAR
TO PARTLY CLOUDY SKIES WITH VFR CONDS ARE EAST OF THE RIVER. JBR
IS EXPD TO REMAIN MVFR...WHILE REMAINING SITES WILL STAY VFR
THROUGH THIS EVENING. CONDS ARE EXPECTED TO DETERIORATE OVERNIGHT
AS SHOWERS AND FOG LOWER CEILINGS AND VSBYS TO IFR AND POSSIBLY
LIFR CONDS AFTER 06Z.
SHORT TERM MODELS INDICATE ISOLATED SHOWERS WITH POSSIBLE EMBEDDED
TS WILL BE POSSIBLE THIS AFTERNOON NEAR MEM...MKL...AND TUP BUT
CONFIDENCE AND COVERAGE IS ONLY LOW ENOUGH TO ONLY WARRANT A VCSH.
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR NEAR THE
END OF THE TAF PERIOD WITH THE PROGRESSION OF THE COLD FRONT AND A
LOW PRESSURE SYSTEM TRACKING NORTHEAST ACROSS THE REGION. WINDS
WILL VARY FROM SOUTHWEST TO NORTHWEST AT MEM...MKL...AND JBR AROUND
10 KNOTS...WITH TUP KEEPING SOUTH WINDS THROUGHOUT THE ENTIRE
PERIOD.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...NONE.
TN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT TUE MAY 13 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142300- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 349 PM CDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. STORMS SHOULD DIMINISH IN INTENSITY LATER THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL. HEAVY RAINFALL MAY RESULT IN FLASH FLOODING IN THESE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH WEDNESDAY EVENING. HEAVY RAINFALL WILL CONTINUE TO BRING A THREAT FOR FLASH FLOODING TO THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI ON WEDNESDAY. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER SHOULD COME TO AN END BY WEDNESDAY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NECESSARY WEDNESDAY FOR PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND NORTHEAST MISSISSIPPI. JLH
The Memphis radar (KNQA), 62 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522448.